Alert archive / North Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Raleigh, NC

May 4, 2024Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 4, 2024, 8:07 AM EDT for Stanly County, North Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2024, 8:07 AM EDT (12:07 UTC)
Expired
May 4, 2024, 10:00 AM EDT
In force
113 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Stanly County, NC

The radar

The Columbia radar (KCAE), 156 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WGUS52 KRAH 041207
FFWRAH
NCC167-041400-
/O.NEW.KRAH.FF.W.0006.240504T1207Z-240504T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
807 AM EDT Sat May 4 2024

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Central Stanly County in central North Carolina...

* Until 1000 AM EDT.

* At 807 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Albemarle, Plyler, Locust, Oakboro, Stanfield, and Finger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be aware of your surroundings and do not 
drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3520 8027 3519 8028 3519 8030 3517 8032
      3518 8033 3517 8036 3518 8037 3517 8039
      3516 8041 3517 8042 3516 8044 3517 8046
      3517 8047 3518 8048 3518 8049 3518 8050
      3519 8051 3521 8048 3550 8030 3550 8019

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
2 follow-up statements
625 
WGUS72 KRAH 041309
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
909 AM EDT Sat May 4 2024

NCC167-041400-
/O.CON.KRAH.FF.W.0006.000000T0000Z-240504T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
909 AM EDT Sat May 4 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS 
MORNING FOR CENTRAL STANLY COUNTY...

At 909 AM EDT, Doppler radar indicated thunderstorms still producing 
moderate to heavy rain across the warned area. Between 2 and 3 
inches of rain have fallen over Locust and Stanfield. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Albemarle, Plyler, Locust, Oakboro, Stanfield, Richfield, New 
  London and Finger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be aware of your surroundings and do not 
drive on flooded roads.

It is important to know where you are relative to streams, rivers, 
or creeks which can become killers in heavy rains. Campers and 
hikers should avoid streams or creeks.

&&

LAT...LON 3520 8027 3519 8028 3519 8030 3517 8032
      3518 8033 3517 8036 3518 8037 3517 8039
      3516 8041 3517 8042 3516 8044 3517 8046
      3517 8047 3518 8048 3518 8049 3518 8050
      3519 8051 3521 8048 3550 8030 3550 8019

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
460 
WGUS72 KRAH 041404
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1004 AM EDT Sat May 4 2024

NCC167-041414-
/O.EXP.KRAH.FF.W.0006.000000T0000Z-240504T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
1004 AM EDT Sat May 4 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL STANLY COUNTY...

While the heaviest rain has ended, some light to moderate rain 
continues. Flash flooding is no longer expected to pose a threat, 
however ponding of water on roadways and in ditches is still 
possible and the flood advisory remains in effect. Please continue 
to heed remaining road closures.

&&

LAT...LON 3520 8027 3519 8028 3519 8030 3517 8032
      3518 8033 3517 8036 3518 8037 3517 8039
      3516 8041 3517 8042 3516 8044 3517 8046
      3517 8047 3518 8048 3518 8049 3518 8050
      3519 8051 3521 8048 3550 8030 3550 8019

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 4, 6:40 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 4, 6:40 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
640 AM EDT Sat May 4 2024

.SYNOPSIS...
A series of upper level disturbances will move through the area
through Sunday. Meanwhile, a backdoor cold front will stall across
the area through tonight, before lifting north into Virginia early
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 320 AM Saturday...

A quasi-stationary surface front will meander across the northern
third of the forecast area through the evening, before lifting north
into VA tonight/early Sunday. While weak, subtle disturbances are
currently moving through the area, a more prominent shortwave
trough/vort cluster/MCV, currently over AL, will progress NEWD across
central NC during the late afternoon and into tonight. The
accompanying moisture feed will propel precipitable water values
towards daily maximum values of 1.5-1.7" inches, highest across the
NC Piedmont counties. As disturbances begin to interact with the the
stalled frontal zone, models indicate a weak sfc wave will develop
and will likely enhance lift and precip across the area.

A very moist and weakly unstable airmass will support
periods of showers with embedded thunderstorms throughout
the day and into the evening and overnight hours, with the greatest
coverage and frequency of rain expected along and west of US 1. It's
entirely possible that that the eastern Sandhills and southern
coastal plain counties could remain largely dry until the shortwave
trough advances into eastern NC overnight/early Sunday.

Widespread clouds and rain will significantly temper insolation with
resultant weak buoyancy leading to some embedded thunder at times,
especially as the primary MCV tracks through the area during the
late afternoon and evening. Given equally weak shear, no severe
storms are expected. Rainfall amounts through tonight will range
from 0.75-1.0" in the NW Piedmont, to 0.25-0.50" across the
Triangle, to less than a tenth of an inch across the southern
coastal plain.

Highs will greatly depend on both the location of the front and the
spatial and temporal trends of rainfall through the afternoon. A
shallow wedge of cooler air/ hybrid CAD is likely along and north of
the front with a potential for low cloud ceilings/stratus to persist
across the far northern/northwestern zones. Highs ranging from lower
70s NW(potentially cooler) to lower/mid 80s SE. Lows tonight 60-65.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 320 AM Saturday...

The quasi-stationary front sagging across northern portions of the
forecast will retreat north early Sunday, leaving all of central NC
in the warm sector. The increasingly sheared shortwave trough will
exit east of the area during the early afternoon.

Ongoing scattered convection Sunday morning within the continued
anomalously moist PWATs should experience some re-newed vigor during
the afternoon as weak diurnal buoyancy flares up. Continued weak
shear will deter any severe potential.  Rainfall amounts will be
more equitable Sunday, with  0.2-0.3" expected area-wide.

Under mostly cloud skies, highs ranging from mid/upper 70s north to
lower 80s SE. Convection should largely dissipate as BL nocturnally
cools and stabilizes. Mild overnight temps in the 60s with stratus
likely to re-develop across the area as moisture remains high.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 250 AM Saturday...

The extended forecast will feature a continued chance of unsettled
weather to start the week Mon, followed by somewhat drier and hot
temperatures by the middle of the week. A potent late-week
system/trough looks to increase storm chances again by week's end.

On Monday, models continue to show a shortwave over the TN valley
tracking east across the region in the afternoon/evening, before
exiting along the coast by Tue morning. A surface Piedmont trough
will be in place and combined with 200-percent of normal PW's should
favor another day of scattered to perhaps numerous showers and
storms, maximizing during peak heating. Instability is between 500-
1000 J/kg but shear is weak, so severe chances are not expected,
though slow-moving storms could bring heavy rain. Activity should
wane overnight with loss of heating and as the trough slides toward
the coast. Highs should hover in the low/mid 80s with higher rain
chances and cloud cover.

As the trough moves to our east Tue, weak ridging starts to build
in, although the CMC/GFS show a weak perturbation riding along the
ridge. With a lack of large-scale forcing, confidence on coverage of
storms, if any, is low, such that storm activity should be
isolated/scattered in nature and focused along differential heating
boundaries and/or the sea-breeze. Highs should warm to the low to
upper 80s.

A drier pattern still appears to be favored midweek Wed and part of
Thu as ridging and southwest flow builds back into the region. This
will also be when the airmass will warm quite a bit with a lee
trough setting up east of the Appalachians and low-level thicknesses
well above average and highs some 12-15 degrees above normal in the
upper 80s to low 90s. The NBM still indicates a 60-80 percent chance
of 90 or greater maxT values across portions of the Sandhills,
Triangle region, and Coastal Plain during this period. Heat index
value could reach the mid 90s over these areas, making for an early
taste of summer. While this period looks drier, most guidance shows
a developing trough over the upper MS valley Thu, with solutions
indicating a decent plume of moisture tied to a perturbation
advecting ahead of a cold front draped over the OH valley. This
would favor better chances of isolated/scattered storms Thu aftn/eve
with higher instability coupled to higher shear.

Although model solutions diverge by late in the week with a frontal
system location, there is broad consensus that chances of storms
appear to remain elevated to close out the week as the trough slides
closer to the TN/OH valley and Great Lakes region with
instability/shear still favorable over the Carolinas.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 640 AM Saturday...

A back-door cold front, noted by a E-NELY wind shift, will stall
across the area today and this evening, before lifting north
into Virginia tonight and into early Sunday. Moisture pooling and
convergence will lead to the development of LIFR to MVFR ceilings
across the area this morning, impacting all TAF sites.

Flight restrictions at KFAY, KRDU, and KRWI should gradually lift to VFR from
south to north through 17-18z, with scattered showers and storms
possible during the afternoon and evening, mainly at KRDU.

At KGSO and KINT, ceilings could remain IFR to MVFR through the
afternoon and evening as intermittent showers and embedded
storms repeatedly re-develop and move through the area
through tonight.

LIFR to MVFR restrictions, primarily from ceilings, will re-develop
and spread south between 00 to 06z, lowest at KINt and KGSO
where the deepest moisture resides. -CBL

Outlook: IFR-MVFR ceilings are likely to redevelop each night-
morning through Monday, as are scattered to locally numerous
showers/storms each afternoon-evening. -MWS

&&

.CLIMATE...

Record High Minimum Temperatures:

May 4:
KGSO: 65/2022
KRDU: 68/1938
KFAY: 68/1942

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Green
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...Kren
AVIATION...CBL/MWS
Hazardous weather outlook, May 4, 4:09 AM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
409 AM EDT Sat May 4 2024

NCZ007>009-021>025-038>040-073-074-083-050815-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Anson-
409 AM EDT Sat May 4 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-041>043-075>078-084>086-088-089-050815-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-
Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson-
409 AM EDT Sat May 4 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot temperatures and high humidity are expected Wednesday and
Thursday, with readings expected to be 10 to 15 degrees above
normal, leading to an elevated risk of heat-related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 6:49 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
649 AM EDT Sat May 4 2024

NCZ038-039-073-074-083-084-041145-
Stanly NC-Anson NC-Richmond NC-Randolph NC-Davidson NC-Montgomery NC-
649 AM EDT Sat May 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DAVIDSON...NORTHERN
ANSON...MONTGOMERY...NORTHWESTERN RICHMOND...WESTERN RANDOLPH AND
STANLY COUNTIES THROUGH 745 AM EDT...

At 649 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of High Rock Lake to near Plyler
to 7 miles east of Midland. Movement was north at 25 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Asheboro, Lexington, Albemarle, Troy, Badin Lake, Ansonville,
Linwood, Plyler, Midland, and Polkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rain can be expected due to the slow movement of these
storms. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3550 8030 3551 8019 3552 8018 3558 8021
      3568 8033 3572 8033 3572 8042 3574 8046
      3583 7983 3526 7982 3501 8005 3501 8030
      3519 8028 3516 8044 3519 8051
TIME...MOT...LOC 1049Z 187DEG 22KT 3566 8017 3543 8029 3523 8038

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:51 AM EDTFlash Flood Warning Considerable damage threatRAHGranville114 min
May 4, 6:49 AM EDTSpecial Weather StatementRAHMontgomery, Stanly56 min
May 4, 7:32 AM EDTAreal Flood AdvisoryRAHDavidson, Montgomery, Randolph, Stanly5 hr
May 4, 7:37 AM EDTAreal Flood AdvisoryRAHDavidson, Guilford, Randolph76 min
May 4, 12:00 PM EDTSpecial Weather StatementRAHHoke, Scotland60 min
May 4, 12:36 PM EDTSpecial Weather StatementRAHLee54 min
May 4, 1:17 PM EDTSpecial Weather StatementRAHAnson58 min
May 4, 2:12 PM EDTSpecial Weather StatementRAHRichmond63 min
May 4, 3:23 PM EDTSpecial Weather StatementRAHAnson, Richmond67 min

Nearby

Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.